The optimal approach to management of patients after thrombolytic therapy for acute myocardial infarction (AMI) is unclear. The role of anticoagulation with heparin was evaluated in 75 consecutive patients who received intravenous streptokinase for AMI. Heparin therapy was titrated to keep the partial thromboplastin time (PTT) between 90 and 120 seconds. Seventeen episodes of definite myocardial ischemia (associated with reversible electrocardiographic changes) were observed in 13 patients. When episodes of probable myocardial ischemia are included (typical chest pain relieved by nitroglycerin or associated with more than a 15-mm Hg change in blood pressure but without electrocardiographic changes), 52 episodes occurred in 28 patients. Four episodes of definite and 4 of probable myocardial ischemia occurred within 24 hours of discontinuation of heparin. Analysis of the level of anticoagulation as assessed by PTT at the time of the ischemic events shows that ischemia occurred more often at lower PTTs. Nine hemorrhagic complications occurred, all within 24 hours of streptokinase infusion. In 4 patients bleeding was believed to be major and heparin administration was discontinued; 2 patients with gastrointestinal bleeding required blood transfusions. Our data suggest that after thrombolytic therapy for AMI, the level of anticoagulation is inversely related to the frequency of recurrent ischemic events; that discontinuation of heparin is frequently associated with ischemia; and that administration of heparin is associated with a low incidence of hemorrhagic complications.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine